Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 8, NWS Honolulu, HI

January 29, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 29, 2024, 3:53 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2024, 3:53 PM HST (01:53 UTC)
Expired
Jan 30, 2024, 3:31 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWHW70 PHFO 300153
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 PM HST Mon Jan 29 2024

...HIGH WIND ADVISORY IS IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

.The High Wind Warning has been downgraded to a High Wind Advisory 
for the Big Island summits this evening due. Advisory level winds 
are currently being observed at the summits.

HIZ028-301500-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-240130T0400Z/
/O.NEW.PHFO.WI.Y.0008.240130T0153Z-240130T1600Z/
Big Island Summits-
353 PM HST Mon Jan 29 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Winds 45 to 55 mph with localized gusts to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. These winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
3 follow-up statements
665 
WWHW70 PHFO 301350
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
350 AM HST Tue Jan 30 2024

...HIGH WIND ADVISORY IS IN EFFECT UNTIL 6 PM HST THIS EVENING 
FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

.The Wind Advisory has been extended through this afternoon for
Big Island summits.

HIZ028-310300-
/O.EXT.PHFO.WI.Y.0008.000000T0000Z-240131T0400Z/
Big Island Summits-
350 AM HST Tue Jan 30 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Winds 45 to 55 mph with localized gusts to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. These winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
170 
WWHW70 PHFO 301628 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
628 AM HST Tue Jan 30 2024

...WIND ADVISORY IS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

.The wind advisory has been extended through this afternoon for
the Big Island summits.

HIZ028-310300-
/O.COR.PHFO.WI.Y.0008.000000T0000Z-240131T0400Z/
Big Island Summits-
628 AM HST Tue Jan 30 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Winds 45 to 55 mph with localized gusts to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. These winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
386 
WWHW70 PHFO 310131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Tue Jan 30 2024

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN CANCELLED...

HIZ028-310245-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-240131T0400Z/
Big Island Summits-
331 PM HST Tue Jan 30 2024

...WIND ADVISORY IS CANCELLED...

Winds have fallen below wind advisory criteria along the summits 
of Mauna Kea and Mauna Loa on Big Island. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 29, 10:15 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 29, 10:15 AM HST, 5 hours 38 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
1015 AM HST Mon Jan 29 2024

.SYNOPSIS...
A couple of dying fronts, one boundary located from southwest to
northeast across the western end of the state and the other
approximately 200 nautical miles northwest of the far offshore
waters, will gradually move southeast down the island chain
through Tuesday night. The result will be breezy southwest
conditions and more overcast showery weather that will be better
focused over Kauai and Oahu. These two diffuse boundaries will
wash out over the eastern waters Wednesday as a more pronounced
cold front passes across the islands Friday. This front will
likely introduce a couple of days of decent rainfall totals for
the majority of the islands. Trade winds will finally return this
weekend and become strong in the wake of this frontal passage.

&&

.DISCUSSION...
A diffuse front over Kauai is moving very slowly southeastward and
will provide the needed focus for continued overcast and showery
weather for most communities west of Molokai through tomorrow
afternoon. The main theme for today will be of localized nuisance
flooding brought on by training lines of moderate rain, either
within urban leeward Oahu or along south-facing mauka slopes. If
lines of showers become more orthogonally-orientated to the
islands, a quick inch or two of rain could fall within a hour. A
potential secondary issue could be breezy southwest winds ahead of
these weak fronts, or within the pre-frontal lines of showers
ahead of them. As these lines come onshore, winds may become
gusty at times. Southwest wind with gusts up to wind advisory
criteria are possible along north and east-facing areas on Kauai
and Oahu due to downslope effects this afternoon and evening.
Lighter more localized breezes and clearer skies will be common
across Maui and Big Island into Tuesday. A fairly strong inversion
exists at 700 mb with 50 to 60 knot winds riding just overtop of
it. Thus, the High Wind Warning remains in effect for the Big
Island summits through 6 PM HST this evening to account for
sustained winds of 50 knots or greater along and near Mauna Kea
and Mauna Loa's summits.

Higher resolution modeling is in good agreement with the larger
scale guidance in depicting these western state weak boundaries
sliding down the state through tomorrow (Tuesday). The remnants
of these fronts will likely weaken and wash out near Big Island
Wednesday into Thursday. Drier less windy conditions, with light
northwest-veering-northeast winds, will occur behind the front
heading into mid week. The next front will more aggressively pass
across the main Hawaiian Islands from the northwest Friday into
Saturday. This front will have more of a push behind it from
a sharper mid-upper level trough, along with a stronger backing
surface high to the west, and this will have the boundary clearing
the state by Saturday afternoon. Periods of moderate rain leading
to localized flooding and gusty southerlies will again be the
main potential culprits to this late week frontal passage. The
pressure gradient will be tight enough in the front's wake to
create fresh to locally strong trades the first weekend of
February.

&&

.AVIATION...
Moderate to breezy southwest winds will continue through today in
advance of a dissipating cold front. Bands of pre-frontal showers
will continue to impact the western end of the state this
morning, then showers will advance westward across the central
islands this evening as the front gradually moves through and
later dissipates across the area. Some of these showers will
produce heavy downpours, bringing periods of MVFR or even IFR
conditions over the next 24 hours. Otherwise, VFR conditions will
prevail, particularly for the eastern end of the state. Winds will
weaken slightly late tonight into tomorrow.

AIRMET Tango for moderate turbulence below 8000 ft remains in
effect for north through east sections of all islands, with
conditions continuing through the day and into tonight. AIRMET
Sierra for mountain obscuration above 2000 ft is in effect for
areas west of Molokai and this will likely continue through the
day.

&&

.MARINE...
Fresh to strong SW winds will continue through tonight as a pair
of dissipating fronts move through the island chain from the
northwest. These fresh to strong winds, combined with building
seas from an incoming WNW (300 degrees) swell, are producing Small
Craft Advisory (SCA) conditions for exposed waters. Although
winds will quickly ease tonight through Tuesday, elevated seas
will likely necessitate the SCA to be extended for select zones
through at least early Wednesday. Light to moderate E background
flow is forecast for a brief period Wednesday as the next front
approaches. This next front will move through Thursday and Friday
with moderate to strong N winds trailing the front Thursday night
through Friday. Strong trade winds are expected this weekend as
high pressure builds north of the area, possibly reaching gale-
force within the windier channels.

Buoy data and webcams show that surf has likely reached High Surf
Advisory levels this morning for north and west facing shores of
the western islands. Surf along these shores will remain rough
into tonight due to a mix of building short-period wind waves
associated with SW winds and the arrival of a medium period WNW
swell. Although these surf heights may drop slightly later today,
a reinforcing larger WNW (300 degrees) swell arriving tonight
into Tuesday will drive the surf up to near warning levels
Tuesday through Tuesday night. Similar to other recent WNW swells
during the last few weeks, surf along the leeward side of the Big
Island will likely near their warning level Tuesday through
Tuesday night. A High Surf Advisory (HSA) has been issued for
north and west facing shores of Niihau, Kauai, Oahu, and Molokai,
and this will likely need to be expanded and/or upgraded later
today ahead of the larger WNW swell.

As the WNW swell eases Wednesday through Thursday, guidance shows
a mix of a moderate N to NNE and WNW swell moving through. The
NNE component (010-020 degrees) will become the dominant swell
Thursday night through Friday in response to a broad gale forming
in the NE Pacific Tuesday through midweek. This swell will likely
result in advisory level surf for exposed coasts.

Surf along E facing shores will remain small through the next
several days due to a lack of trade winds locally and upstream.
An upward trend is expected later in the week and into the
weekend as the large NNE swell and strong trades return. Surf and
seas along S facing shores will remain rough and choppy through
tonight due to short-period SW wind waves. A downward trend is
expected Tuesday through midweek as winds weaken and change
direction.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Kauai North-Molokai
Windward-Molokai North-Molokai West.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters.

&&

DISCUSSION...Blood/JVC
AVIATION...Farris
MARINE...Vaughn/Birchard

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.